Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 30, 2020, 1:19 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2020, 1:19 PM MST (20:19 UTC)
- Expired
- Aug 30, 2020, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WGUS55 KVEF 302019
FFWVEF
AZC015-302330-
/O.NEW.KVEF.FF.W.0023.200830T2019Z-200830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
119 PM PDT Sun Aug 30 2020
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 430 PM MST.
* At 119 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain near I-40 and Highway 93.
Between 1 and 2 inches of rain have already fallen and flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of washes, underpasses
and secondary roads.
* Some locations that will experience flash flooding include...
Hackberry Road between I-40 and Highway 93 in Central Mohave County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3521 11371 3516 11374 3485 11365 3488 11356
3526 11353 3528 11364 3524 11371
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA2 follow-up statements
240
WGUS75 KVEF 302122
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
222 PM PDT Sun Aug 30 2020
AZC015-302330-
/O.CON.KVEF.FF.W.0023.000000T0000Z-200830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
222 PM MST Sun Aug 30 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS
AFTERNOON FOR CENTRAL MOHAVE COUNTY...
At 222 PM MST, Strong thunderstorms recently produced heavy rain
near the I-40 and US-93 intersections and drainages in the area are
likely to be running with elevated flows. Rainfall totals of 0.5 and
1.5 inches of rain have fallen. Flash flooding is ongoing and rapid
rises in local washes remains possible.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of Central Mohave County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3521 11371 3516 11374 3485 11365 3488 11356
3526 11353 3528 11364 3524 11371
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO854
WGUS75 KVEF 302322
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
422 PM PDT Sun Aug 30 2020
AZC015-302332-
/O.EXP.KVEF.FF.W.0023.000000T0000Z-200830T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
422 PM MST Sun Aug 30 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR
CENTRAL MOHAVE COUNTY...
The heavy rain has ended. However...a few lingering showers persist
in the area. While flooding is no longer expected to pose a threat...
please continue to heed remaining road closures.
LAT...LON 3521 11371 3516 11374 3485 11365 3488 11356
3526 11353 3528 11364 3524 11371
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:00 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 30, 11:00 AM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1100 AM PDT Sun Aug 30 2020 .SYNOPSIS...Increasing moisture in northwest Arizona will lead to isolated thunderstorms this afternoon and evening. A drying trend will occur Monday and Tuesday, followed by a strong ridge of high pressure building over the entire region with temperatures climbing well above normal again toward next weekend. && .UPDATE...A thunderstorm outflow boundary moved up through Mohave County and the Colorado River Valley earlier this morning resulting in a decent increase in low level moisture. Dewpoints at 10 am were in the mid 60s in Lake Havasu, Needles, and Bullhead City with mid to upper 50s reaching as far north as Boulder City and Lake Mead in addition to much of southern and central Mohave County. Looking at the VAD wind profile from the Yuma radar shows a 5-6000 ft deep southeasterly flow of 10-15 knots which has not translated to KESX which continues to show a deep layer southwesterly flow. The operational EMC RAP analysis shows a moisture axis extending into southern Mohave County and the Colorado River Valley where precipitable water values are just shy of 1.6 inches along our southern CWA border with 1 inch PWs reaching as far north as Laughlin and Kingman. Moderate instability is in place over southern Mohave and southeast San Bernardino counties with little to no inhibition. Current satellite imagery shows cumulus rapidly developing over the mountains in Mohave County and with thunderstorm ingredients in place, isolated to scattered thunderstorms should begin to develop within the next 1-2 hours. Storms will be capable of producing heavy rain and localized flash flooding in addition to gusty winds 30-40 mph. The afternoon and evening forecast period was updated and is out. && .PREV DISCUSSION... /issued at 220 AM PDT Sun Aug 30 2020/ .SHORT TERM...through Tuesday. Mostly clear skies areawide as of just after 1 AM. Farther southeast, an outflow boundary was moving northwest through Maricopa and La Paz counties. This boundary will bring higher dewpoints to southern Mohave County today, which was one of the reasons for the Flash Flood Watch for this afternoon. However, newer model runs suggest the best lifting mechanisms will remain just outside of our CWA, leaving Mohave County with isolated to scattered storms popping up on the higher terrain in the afternoon. These storms will still have the potential to produce isolated heavy rain, and maybe even isolated flash flooding, but the threat of widespread and/or significant flash flooding has decreased considerably. Thus, the Flash Flood Watch has been cancelled. Monday should see isolated storms in roughly the same areas, although perhaps even less coverage than this afternoon. Tuesday brings a change as a cold front...yes, a cold front...drives south through the Great Basin and much of the Mojave Desert. A shortwave trough over Alaska early this morning will dive down the east side of the eastern Pacific ridge Monday, reaching the Four Corners area by Tuesday morning. This will increase northerly mid level flow over our area, advecting in not-quite-as-warm air, and jeopardizing the streak of 100+ degree days at KLAS on Tuesday. This front could also focus enough lift to kick off thunderstorms in the residual moisture lingering in Mohave County. The models aren't very enthusiastic about this possibility, but it's worth watching, especially if the moisture seeps farther northwest than forecast. .LONG TERM...Wednesday through Saturday. After the aforementioned shortwave trough dives south and begins its eastward progression, a ridge originating from the northern Pacific will shift into the western CONUS and take its place. This will bring yet another opportunity for above average temperatures for the foreseeable future. In fact, cluster analysis is rather strongly indicated a long duration, high amplitude ridge pattern that would be rather tough to break in the long term. Already, weekend highs in the 00Z MEX are advertising records for KLAS and the NBM population showing just a hair below. This would mean heat risk values will likely return to major/extreme, thus necessitating heat related messaging again. && .AVIATION...For McCarran...The chance for thunderstorms in or nearby the terminals today has decreased since the previous forecasts. Convection should be confined to western Arizona, with the only impact likely being to the Peach Springs corridor this afternoon. In general, increasing confidence for dry conditions for the Las Vegas area today and tonight with a few clouds around 10kft late this morning through the afternoon. Winds will be like the past few days with southerly winds gusting to 20kts in the afternoon, then tapering off overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Convection is possible over Arizona today, mainly staying east of the Colorado River Valley. Not anticipating any direct thunderstorm impacts at any TAF sites today other than a very low chance for sudden gusty winds for distant thunderstorm outflows at EED and IFP. Expecting another day with breezy south to southwest winds in the afternoon, gusting to around 20kts in most locations. Occasional VFR clouds to around 10kft are possible in Arizona, including the COlorado River Valley, with mostly clear skies anticipated elsewhere. Winds will taper off tonight and follow similar patterns to winds over the past few nights. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen SHORT TERM...Morgan LONG TERM...TB3 AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.